Maine, 2008

Hail and Damaging Winds in Maine, July 19, 2008

July 19, 2008 · NWS CAR · 15 events in 3 counties and zones

Severe thunderstorms developed during the afternoon with an upper level disturbance crossing the region. then expanded across Downeast areas through the rest of the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms developed during the afternoon with an upper level disturbance crossing the region. Severe thunderstorms initially developed across northern areas mid afternoon...then expanded across Downeast areas through the rest of the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 19, 2:18 AM EST, 11 hours 59 minutes earlier.

Area forecast discussion, Jul 19, 2:18 AM EST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
318 AM EDT SAT JUL 19 2008

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE ALONG A STATIONARY BOUNDARY ACROSS
DOWNEAST TODAY. ANOTHER LOW PRESSURE WILL APPROACH THE STATE FROM
THE WEST TONIGHT AND PUSH A COLD FRONT ACROSS THE REGION ON
SUNDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
THE MAINE CHALLENGES WILL BE PLACEMENT OF QPF AND WHERE
CONVECTION WILL FIRE TODAY.

DECIDED TO FOLLOW THE GFS40 INTO TONIGHT. THE RUC13 WAS BLENDED IN
W/THE GFS TO START THINGS OUT THIS MORNING W/AREA OF SHOWERS MOVG
ACROSS CNTL AND DOWNEAST AREAS PER LATEST RADAR IMAGERY. THIS AREA
OF SHOWERS IN RESPONSE TO FIRST S/WV WILL EXIT TO E BY 12Z AND
THINGS COULD GET INTERESTING LATER ON ESP OVER THE CENTRAL
HIGHLANDS AND DOWNEAST AREAS.

MU/ML CAPES PROGGED TO HIT 1500+ J/KG ACROSS THE CENTRAL HIGHLANDS
AND DOWNEAST AREAS THIS AFTERNOON INCLUDING THE COAST. 00Z UA DID
SHOW MID-LVL CAP OVER SRN QUEBEC AND NYS. THIS MID-LVL CAP LOOKS
LIKE IT WILL MOVE INTO THE CWA THIS MORNING KEEPING ANYTHING
SIGNIFICANT AT BAY. THINGS LOOK LIKE THEY WILL CHANGE NEAR OR AFT
18Z ESP IN THE AFOREMENTIONED AREAS AS ANOTHER S/WV AT 700-500MBS
W/WHAT APPEARS TO BE WARM FRONT AT THE SFC FCST TO MAKE ITS WAY
THROUGH THE CENTRAL PORTION OF THE CWA W/THAT MID-LVL CAP
BREAKING. DECENT PUNCH OF 30-40 KT FROM 700-500 MBS ACCOMPANYING
THIS WAVE. DRY AIR WEDGING IN AT THE MID-LVLS W/SOME SUNSHINE WILL
AID IN FURTHER DESTABILIZATION. THEREFORE...DECIDED ON UPPING THE
POPS TO THE HIGH CHC CATEGORY W/SCTD TSTMS FOR CENTRAL AND
DOWNEAST AREA AND ENHANCED THE WORDING FOR HAIL AND GUSTY WINDS.
SPC HAS THE SLIGHT RISK JUST S OF THESE AREAS BUT WOULD NOT BE
SURPRISED TO SEE THE SLIGHT RISK RAISED FURTHER N W/THE MORNING
UPDATE.

FURTHER N ACROSS MEZ001>004...ATMOS DOES LOOK LIKE IT WILL BECOME
MARGINALLY UNSTABLE TO SUPPORT A MENTION OF TSTMS. THREW IN ISOLD
TSTMS MAINLY S OF MADAWASKA AND VAN BUREN.

THINGS WILL WIND DOWN TONIGHT AS FAR AS CONVECTION GOES. ADDED
PATCHY FOG DUE TO SOME COOLING AND DAMP GROUND. HELD ONTO CHC FOR
SHOWERS INTO THE OVERNIGHT PERIOD AS THE GFS BRINGS WEAK COLD
FRONT ACROSS THE REGION. GMOS TEMPS LOOKED TO MATCHING WELL
W/LATEST OBS AND FOLLOWED IT CLOSELY.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
GFS SEEMS TO HAVE HAD THE BETTER HANDLE ON THE COMPLEX PATTERN
ACROSS THE NEW ENGLAND THE LAST FEW DAYS AND HAS BEEN THE MOST
CONSISTENT WITH THE FORECASTED SURFACE FEATURES SO WILL USED IT
AS THE PRIMARY GUIDE FOR THE SHORT TERM. LOW PRESSURE WILL MOVE
JUST NORTH OF THE STATE DRAGGING COLD FRONT ACROSS THE STATE
SUNDAY MORNING. FRONT WILL HANG UP ACROSS DOWNEAST CREATING THE
BEST CHANCE OF SHOWERS AND THUNDERSTORMS THERE FOR MOST OF SUNDAY.
DEEPENING UPPER TROUGH TO THE WEST WILL ALLOW FRONT TO REMAIN OVER
DOWNEAST ON MONDAY WITH SHOWERS AND THUNDERSTORMS CONTINUING
MAINLY OVER CENTRAL AND DOWNEAST SECTIONS.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LOADED THE GMOS FOR THE LONG TERM WITH SOME MINOR TWEAKS. FRONT
REMAINS STATIONARY OVER THE COAST MONDAY NIGHT INTO THE MIDDLE OF
THE WEAK AS UPPER TROUGH CONTINUES TO DIG ACROSS THE NORTHEAST.
ANOTHER FACTOR MAY BE TD #3 CURRENTLY OFF THE CAROLINA COAST. MODELS
CONTINUE TO MOVE THIS FEATURE UP THE EAST COAST AND EVENTUALLY
INTERACTING IT WITH THE FRONT ALONG THE MAINE COAST ENHANCING
SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY. A LOT OF
UNCERTAINTY IN THE LONG TERM DUE TO THE MOVEMENT OF THIS TROPICAL
FEATURE.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: DEALING W/IFR CONDITIONS ACROSS THE N THIS MORNING AND
MVFR FOR KBGR AND KBHB. LOOKING FOR CONDITIONS TO GO VFR LATER
THIS MORNING ACROSS THE N WHILE KBGR AND KBHB SHOULD KEEP VFR INTO
THE AFTERNOON. TSTMS THAT DO DEVELOP COULD BRING CONDITIONS TO
MVFR. CONDITIONS ARE EXPECTED TO DROP BACK TO MVFR TONIGHT.

GENERALLY VFR EXCEPT MVFR/IFR IN SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY.
&&

.MARINE...
NEAR TERM: NO HEADLINES. 3-4 FOOT SWELL CONTINUES AND WILL
CONTINUE TO REFERENCE THE SWELL IN THE FCST. SW WINDS 10-15 KT
THROUGH TONIGHT.

SHORT TERM: CONDITIONS WILL REMAIN BELOW SCA CRITERIA SUNDAY AND
MONDAY BUT VSBY WILL BE LIMITED DUE TO SHOWERS AND FOG. USED THE
GMOS FOR THE WINDS AND REMAINED A FOOT OR TWO BELOW THE WNAWAVE
GUIDANCE FOR SEAS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...HEWITT
MARINE...HEWITT/FOSTER
Hazardous weather outlook, Jul 19, 4:29 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
529 AM EDT SAT JUL 19 2008

MEZ001>006-200930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-031-032-200930-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-MEZ029-030-200930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
COASTAL HANCOCK-COASTAL WASHINGTON-
529 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The radar

The Caribou radar (KCBW), 77 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 19, 2:17 PM EST
Where
Penobscot County, 11.32 mi WNW of Augustine Pond Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.160, -68.790

Trees were toppled at Grand Lake Matagamon campground by wind gusts estimated at 65 mph.

Hail, Penobscot

When
July 19, 3:01 PM EST
Where
Penobscot County, 0.69 mi S of Patten
Measured
1 in hail
Reported by
NWS Storm Survey
Coordinates
45.970, -68.450

The hail covered the ground to a depth of 5 inches in spots.

Thunderstorm Wind, Penobscot

When
July 19, 3:01 PM EST
Where
Penobscot County, 0.69 mi S of Patten
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.970, -68.450

Hundreds of trees were toppled or snapped in a swath approximately 5 miles long and 2 miles wide by wind gusts estimated at up to 90 mph. The trees had diameters of up to 2.5 feet. Some of the trees fell on homes and power lines. A barn also lost part of its roof.

Hail, Aroostook

When
July 19, 3:21 PM EST
Where
Aroostook County, 1.6 mi ESE of Golden Ridge
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
45.920, -68.300

Hail, Aroostook

When
July 19, 3:45 PM EST
Where
Aroostook County, Clayton Lake
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
46.620, -69.520

Thunderstorm Wind, Washington

When
July 19, 4:06 PM EST
Where
Washington County, Danforth
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.650, -67.870

Trees were toppled on Maple Road and Depot Street by wind gusts estimated at 65 mph. Dime sized hail was also reported.

Thunderstorm Wind, Washington

When
July 19, 4:30 PM EST
Where
Washington County, 0.97 mi E of Forest
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
45.570, -67.710

Numerous trees were toppled along Forest City Road by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
July 19, 5:35 PM EST
Where
Aroostook County, 1.38 mi N of Dyer Brook
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
46.100, -68.180

Trees and power lines were toppled on Town Line Road and along I-95 by wind gusts estimated at 70 mph. A baseball dugout was also destroyed at the Southern Aroostook High School.

Thunderstorm Wind, Washington

When
July 19, 5:45 PM EST
Where
Washington County, Calais
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -67.280

Trees and power lines were toppled by wind gusts estimated at 60 mph. Pea sized hail was also reported.

Hail, Penobscot

When
July 19, 5:50 PM EST
Where
Penobscot County, 6 mi N of Patten
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.067, -68.450

Thunderstorm Wind, Aroostook

When
July 19, 6:05 PM EST
Where
Aroostook County, 4 mi SSW of Linneus
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.977, -68.002

Trees were toppled in a swath 1000 feet long and 300 to 400 feet wide along Route 2A by wind gusts estimated at 70 mph.

Thunderstorm Wind, Aroostook

When
July 19, 7:00 PM EST
Where
Aroostook County, 1.6 mi ENE of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.740, -67.850

Trees were toppled by wind gusts estimated at 60 mph.

Hail, Aroostook

When
July 19, 7:00 PM EST
Where
Aroostook County, Eagle Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.030, -68.600

Thunderstorm Wind, Washington

When
July 19, 7:06 PM EST
Where
Washington County, Danforth
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
45.650, -67.870

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Washington

When
July 19, 8:22 PM EST
Where
Washington County, 2 mi N of East Machias
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.759, -67.380

A tree was toppled onto a house by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124863, 124867, 124876, 124882, 124883, 124889, 124890, 124891, 124892, 124893, 124894, 124895, 124906, 124905, 124907.